fbpx

Urinary Incontinence – Case Study

KE is a 79 year old female who is complaining of an increase in urinary incontinence. Specifically, frequent urination has been a problem with small amounts of leakage. She is wondering what medications she can take to help alleviate this problem. She has been diagnosed with overactive bladder previously but has not wanted to take medications before. Her current medication list includes:

  • Metformin 500 mg daily
  • Lisinopril 5 mg daily
  • Hydrochlorothiazide 25 mg daily
  • Aspirin 81 mg daily
  • Atorvastatin 20 mg daily
  • Pantoprazole 40 mg daily
  • Doxepin 10 mg at bedtime
  • Acetaminophen 500 mg PRN
  • Empagliflozin 25 mg daily
  • Sulfasalazine 500 mg TID
  • Paroxetine 40 mg daily

The two most likely additions include the anticholinergics and the newer class of drugs the beta-agonists. I don’t love the anticholinergics in this patient. This is especially true in a 79-year-old patient who is already taking the highly anticholinergic doxepin. In addition to the doxepin, she is also taking paroxetine which carries some anticholinergic potential. I’d like to know what the pulse and blood pressure are before recommending a beta-agonist like mirabegron or vibegron. I discussed these two agents previously which you should definitely check out as there is a potential drug interaction with mirabegron (CYP2D6).

The above discussion on anticholinergics versus beta-agonists shouldn’t even be had unless the two elephants in the room are reviewed. There are two medications that will increase urinary frequency. If hydrochlorothiazide is being used for hypertension, we should look at increasing the lisinopril or adding another agent in its place.

The other agent, empagliflozin, should also be looked at. It can have a mild diuresis effect and could potentially worsen frequency. I would prefer to start with addressing the hydrochlorothiazide first as in my experience this would cause a greater potential for urinary incontinence/frequency. We have room to increase the metformin, so it would be interesting to review the past history of this medication with the patient.

I can’t stress the importance of looking at the medication list for the risk of adverse effects PRIOR to considering adding another medication. In this case, getting rid of hydrochlorothiazide could adequately address the patient’s concerns without having to add a new medication that has the potential to supply the patient with more adverse effects. What else would you look at in this case scenario?

Over 6,000 healthcare professionals have subscribed for our FREE Giveaways. Why haven’t you?!

Written By Eric Christianson

February 2, 2022

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Explore Categories